How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14860
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog is Chiyauyau of 13 years old. Last year he has breathing problem with a lot of fl

Customer Question

my dog is Chiyauyau of 13 years old. Last year
he has breathing problem with a lot of fluid in his lung. The Vet diagnose of his "Heart Enlargement" every since he is on the medication of "Forkon" of 2.5mg. Lately whenever he drinks or excited, he will develop
short of breath. Can I use the medication of "Young at heart" for my dog, thanks.
Submitted: 1 year ago via Dog-Health-Guide.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Bambi has been diagnosed with heart disease and I understand that you are doing your best to keep him healthy.The medication that he is currently taking Fortekor (benazepril) is an angiotensin converting enzyme inhibitor and works by decreasing the workload the heart must pump against and decreasing blood pressure.Young At Heart is naturopathic supplement containing herbs and other plant based ingredients that purport to support heart functions and decrease blood pressure. In reading about this supplement I don't see any unbiased research studies to support it use or its claims. I did find that the manufacturer gives this warning:Precaution:When taking the Young at Heart medicine, make sure that no blood pressure medication is being taken, no cardiac glycosides or blood thinners either.Given that he is already on Fortekor (benazepril) I do NOT recommend using this supplement.There are things that you can do for your fellow.The first is to feed a diet that is moderately restricted in sodium (salt) so he doesn't retain fluids.Taurine in dogs is most important in dogs with primary heart muscle failure types of heart disease, like cardiomyopathy or complete failure, and less so in dogs with heart valve disease (which is what I suspect that your pup has if he has a heart murmur). Taurine though is water soluble, so if he doesn't need it then he will just excrete it. I don't think it would hurt to supplement it, and it may help.Omega 3 fatty acids are a must, and at much higher doses than we normally use. The recommended daily dosage is about 30 mg per pound of body weight with an appropriate distribution of eicosapentanoic acid (EPA, 18mg per pound) and docosahexanoic acid (DHA, 12mgs per pound). Benazepril is great for helping to decrease the work the heart has to do and thus supporting a failing heart, but as failure progresses we can see fluid accumulating in his lungs and that can cause her to cough so he may need a diuretic (such as Lasix, generic name furosemide) as well. If his heart muscle isn't contracting as forcefully as it needs to then perhaps adding another drug, Pimobendan (trade name Vetmedin), which decreases heart work load and increases the heart muscle's ability to contract, could be beneficial. If his cough is worsening then he needs to be rechecked by his veterinarian, have some chest radiographs to look for fluid accumulation and possibly an ultrasound of his heart (echocardiogram) to check his heart muscle function to evaluate his current condition and decide what he needs now.Best of luck with your fellow, please let me know if you have any further questions.
Expert:  Dr. Kara replied 1 year ago.
Hi Chee,

I'm just following up on our conversation about Bambi. How is everything going?

Dr. Kara

Related Dog Veterinary Questions